How Long Do the Withdrawal Symptoms from Fentanyl Last?
Fentanyl is a powerful opioid painkiller with a high addiction potential. According to the National Institute on Drug Abuse, it is 50 to 100 times more potent than morphine.
Discontinuing fentanyl or any other opioid abruptly after regular use can result in withdrawal symptoms. Withdrawal symptoms can also occur if a person suddenly dramatically decreases their dose or dosing frequency.
Has your fentanyl use become unmanageable? Take our addiction assessment now. It’s free and confidential.
Difficulty Stopping Fentanyl Use
Fentanyl is a highly potent drug that is used to treat severe pain, postoperative pain, and sometimes chronic pain in people who are physically tolerant to other opioids. People who use it on a regular basis may develop dependence, meaning that stopping or drastically decreasing use can result in withdrawal symptoms, and tolerance, meaning that increased doses are needed to achieve the same effect.
Opioid withdrawal can be extremely uncomfortable.
Although opioid withdrawal itself is usually not dangerous, it can raise a person’s risk of overdosing if they restart opioids. Overdosing can be fatal. Relapse to opioid use will occur, research indicates, for the majority of individuals who have opioid use disorder and go through medically supervised withdrawal, though psychosocial strategies can be beneficial during and after.
Don’t Suffer Alone
If you want to stop using fentanyl or if you are already going through withdrawal, seek medical help.
If you’re worried about the cost, one option is to look into using your insurance, which may make it more affordable. For instance, Laguna Treatment Hospital is now part of the Anthem Blue Cross network. You can call to find out more about specific plan details and coverage. The cost of treatment may be much less than you expected when you utilize your insurance coverage.
Fentanyl Withdrawal Symptoms
Withdrawal symptoms from fentanyl are similar to those of other opioids. Possible symptoms include both physical and psychological symptoms. They may include:
- Agitation, anxiety
- Muscle aches
- Increased tearing, runny nose
- Trouble sleeping
- Stomach cramping, diarrhea
- Nausea, vomiting
- Dilated pupils
- Goose bumps
Another major symptom of withdrawal is craving the drug. Individuals going through opioid withdrawal are especially vulnerable to giving in to that craving due to the desire to stop the unpleasant withdrawal symptoms. Relapse during detox is not uncommon and can be fatal. Individuals who have detoxed from opioids are at increased risk of overdose because their opioid tolerance has decreased.
Fentanyl Withdrawal Timeline
The timeline of fentanyl withdrawal symptoms depends on many factors, including formulation and individual factors. However, a general timeline is as follows:
- Hours 8-30: Mild symptoms typically begin.
- Hours 36-72: The worst physical symptoms typically feel the most intense. After the peak, symptoms will begin to decrease.
- Days 5-8: Primary withdrawal symptoms should end around this time, and the person will begin to feel more normal. However, in some individuals it can take a few weeks.
- Several weeks or even months: A few physical symptoms (such as increased sensitivity to pain) and several psychological symptoms (such as cravings, depression, sleep disturbances, irritability, and anxiety) may persist, a phenomenon known as post-acute withdrawal syndrome or a protracted withdrawal phase. Some sources state this can last for years.
Withdrawal timelines and severity can vary for individuals based on the formulation used, the frequency and intensity of use, and other factors. If you are going through withdrawal or if you want to stop using fentanyl, talk with a medical professional.
According to provisional 2017 counts, over 29,000 Americans died from overdoses involving synthetic opioids other than methadone, primarily fentanyl. If you think you or someone else may have overdosed, call 911 immediately.
If you are misusing fentanyl or if you are going through withdrawal, talk to a medical professional. You may not have an opioid use disorder but may still be dependent on opioids. You may have an opioid use disorder.
Medication-assisted treatment (MAT) may be beneficial for you. MAT can help prevent relapse, increase patient survival, improve treatment retention, and more.